Hail, Deaf Smith
- When
- May 31, 9:32 PM CST to 9:33 PM CST
- Where
- Deaf Smith County, 2.84 mi E of Bootleg
- Measured
- 2 in hail
- Reported by
- Trained Spotter
- Coordinates
- 34.830, -102.760
Severe thunderstorms developed across the southern and central Texas Panhandle during the late evening hours which produced some hail. No damages or injuries were reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
Severe thunderstorms developed across the southern and central Texas Panhandle during the late evening hours which produced some hail. No damages or injuries were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 31, 8:45 PM CST, 47 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE AMARILLO TX 945 PM CDT TUE MAY 31 2011 .UPDATE... FORECAST UPDATED FOR RADAR TRENDS. RAISED POPS THROUGH EARLY MORNING FOR SOUTHEAST SECTIONS OF THE PANHANDLES. ALSO INCLUDED SEVERE WORDING AS HAIL AND GUSTY WINDS WILL BE THE MAIN THREAT. WILL CONTINUE TO MONITOR TRENDS FOR FURTHER UPDATES AS NECESSARY. GARCIA && .PREV DISCUSSION... /ISSUED 659 PM CDT TUE MAY 31 2011/ UPDATE... UPDATED FOR 00Z AVIATION DISCUSSION. AVIATION... GENERALLY VFR CONDITIONS CAN BE EXPECTED OVER THE NEXT 24 HOURS...ALTHOUGH THUNDERSTORMS AND LOW CLOUDS MAY IMPACT KAMA OVERNIGHT. THUNDERSTORM COVERAGE WILL INCREASE FROM SOUTH TO NORTH... SO RETAINED THE CB REMARKS AT KAMA AND KGUY. LOWER CONFIDENCE OF CONVECTION DIRECTLY IMPACTING THE TERMINALS PRECLUDED INSERTING VCTS/TSRA AT THIS TIME...ALTHOUGH REALLY ONLY THINK KAMA HAS THE BEST CHANCE. SOME MVFR CIGS COULD DEVELOP AFTER 06Z...ESPECIALLY AT KAMA...BUT HELD ONTO THE SCATTERED DECK FOR NOW. WINDS WILL BECOME SOUTH TO SOUTHWESTERLY BY 15Z WITH SPEEDS INCREASING TO 20-25 KNOTS WITH GUSTS TO 30-35 KNOTS. KNS DISCUSSION... /ISSUED 530 PM CDT TUE MAY 31 2011/ UPDATED ZONE FORECASTS FOR SEVERE THUNDERSTORM WATCH 409 WHICH WILL BE IN EFFECT FOR SOUTHEAST PANHANDLE UNTIL 11 PM CDT. CONTINUED FORECAST TREND OF MOISTURE AND THUNDERSTORMS PUSHING NORTH INTO THE TEXAS PANHANDLE THROUGH THE EVENING HOURS. GARCIA PREV DISCUSSION... /ISSUED 415 PM CDT TUE MAY 31 2011/ RAIN CHANCES AND STRONG TO SEVERE THUNDERSTORM POTENTIAL TONIGHT ARE THE FORECAST CHALLENGES OF THE DAY. LATEST MODELS WERE IN FAIR AGREEMENT. USED A BLEND WITH NO PREFERENCE FOR ONE MODEL OVER ANOTHER. THE BIGGEST CHANGE WAS TO INCREASE RAIN CHANCES TONIGHT ACROSS THE SOUTH TEXAS PANHANDLE. AT 4 PM CDT ACROSS THE PANHANDLES...SUNNY AND WARM CONDITIONS WERE OCCURRING WITH SURFACE TEMPERATURES IN THE MID 80S TO LOWER 90S. A WARM FRONT WAS LOCATED FROM JUST SOUTH OF LUBBOCK TO JUST NORTH OF CHILDRESS TEXAS AND WAS MOVING NORTHWEST. TONIGHT...WARM FRONT WILL QUICKLY SURGE NORTH AND THROUGH THE AREA THIS EVENING. THE AIR WILL QUICKLY DESTABILIZE ACROSS THE AREA. THINK SHOWERS AND THUNDERSTORMS WILL FIRST DEVELOP WEST OF LUBBOCK BY 6 OR 7 PM...THEN SPREAD NORTHEAST. INCREASED RAIN CHANCES OVER THE SOUTH TEXAS PANHANDLE THIS EVENING THINKING STORMS WILL DEVELOP AND MOVE INTO THIS AREA MAINLY IN THE 7 PM TO 1 AM CDT TIME FRAME. A FEW STORMS MAY BE STRONG TO SEVERE WITH LARGE HAIL AND DAMAGING WINDS AS THE MAIN HAZARDS WITH MUCAPE 1500-3500 J/KG...WITH THE SOUTH TEXAS PANHANDLE HAVING THE HIGHEST CHANCE FOR SEVERE...ESPECIALLY SOUTHEAST OF A HEREFORD TO SHAMROCK LINE WHERE FAIRLY CONFIDENT THESE AREAS WILL EXPERIENCE LOWER TO MID 60S DEWPOINTS SOUTH OF THE WARM FRONT BY 9 PM. THERE MAY BE A LOW CHANCE FOR A TORNADO NEAR THE WARM FRONT 7-10 PM NEAR OR SOUTH OF THIS LINE WHERE 0-3 KM SRH MAY APPROACH 200 M2/S2...THOUGH HIGH CLOUD BASES AROUND 6000 FT AGL MAY HINDER TORNADO DEVELOPMENT. LOCALLY HEAVY RAINFALL IS POSSIBLE IN AREAS THAT RECEIVE STORMS WITH HIGH MOISTURE CONTENT...THOUGH NOT SURE THAT MANY PLACES WILL GET WET. STILL APPEARS TO BE A DECENT SHOT FOR RAINFALL OVER THE SOUTH TEXAS PANHANDLE WITH LOWER RAIN CHANCES FARTHER NORTH. AFTER MIDNIGHT...A FEW STORMS MAY LINGER OVER THE AREA...SO KEPT 20 TO 30 PERCENT CHANCES WITH THE HIGHEST CHANCES OVER THE EAST PANHANDLES. PATCHY FOG AND LOW CLOUDS MAY DEVELOP...BUT DID NOT MENTION WITH LOW CONFIDENCE OF OCCURRENCE. THE WARMER 12Z METMOS LOWS SEEMED TO BE ON TRACK DUE TO SOUTH WINDS AND MUCH HIGHER SURFACE DEWPOINTS IN THE LOWER 60S MOVING INTO THE AREA. WEDNESDAY...KEPT 20 PERCENT CHANCE FOR STORMS MAINLY OVER THE NORTH TEXAS AND OKLAHOMA PANHANDLES WHERE BEST MOISTURE...LIFT...AND INSTABILITY WILL BE LOCATED. A FEW STORMS MAY BE STRONG TO SEVERE WITH LOCALLY HEAVY RAINFALL...MAINLY DURING THE AFTERNOON AND EVENING HOURS. OTHERWISE...PARTLY TO MOSTLY SUNNY CONDITIONS WILL PREVAIL. WENT WITH THE COOLER 12Z MAVMOS HIGHS THINKING THE AIR MAY BE A BIT SLOW TO RECOVER FROM POSSIBLE RAINFALL TONIGHT. THURSDAY WILL BE A HOT AND WINDY DAY. THINK SURFACE WINDS WILL STAY BELOW ADVISORY CRITERIA OF 35 MPH SUSTAINED...BUT MAY BE IN THE 20 TO 34 MPH RANGE WITH GUSTS UP TO 45 MPH. USED A BLEND OF THE 12Z MAV/METMOS HIGHS. FRIDAY THROUGH NEXT TUESDAY...DRY CONDITIONS AND ABOVE AVERAGE TEMPERATURES CAN BE EXPECTED WITH MID/UPPER LEVEL RIDGING. RAIN CHANCES APPEAR TO BE VERY LOW. WENT ABOVE 12Z MEXMOS HIGHS THINKING DRY GROUND CONDITIONS AND ABUNDANT SUN WILL ALLOW FOR GOOD HEATING EACH DAY. MBS FIRE WEATHER... NO ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED ON WEDNESDAY DUE TO HIGHER HUMIDITY LEVELS...THOUGH BREEZY CONDITIONS WILL OCCUR. ELEVATED FIRE WEATHER CONDITIONS ARE POSSIBLE ON THURSDAY WITH WINDY CONDITIONS AND DECREASING HUMIDITY LEVELS. STRONG SOUTH WINDS MAY BE POSSIBLE ON THURSDAY...THOUGH APPEARS HUMIDITY LEVELS WILL STAY ABOVE 15 PERCENT. ELEVATED FIRE WEATHER CONDITIONS MAY BE POSSIBLE THIS WEEKEND DUE TO LOW HUMIDITY AND BREEZY CONDITIONS. MBS && .AMA WATCHES/WARNINGS/ADVISORIES... TX...NONE. OK...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 344 PM CDT TUE MAY 31 2011 OKZ001>003-TXZ001>020-011100- CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB- HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON- GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH- 344 PM CDT TUE MAY 31 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE...THIS AFTERNOON AND TONIGHT. ELEVATED FIRE WEATHER CONDITIONS ARE EXPECTED THROUGH EARLY THIS EVENING ACROSS ALL OF THE PANHANDLES DUE TO EAST TO SOUTHEAST WINDS OF 15 TO 20 MPH WITH SOME HIGHER GUSTS AND MINIMUM RELATIVE HUMIDITIES AROUND 10 TO 20 PERCENT. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS THE SOUTHERN TEXAS PANHANDLE THIS AFTERNOON...AND OVER ALL OF THE AREA TONIGHT. A FEW OF THE STORMS THAT FORM WILL HAVE THE POTENTIAL TO BECOME SEVERE...WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS. IN ADDITION... LOCALLY HEAVY RAIN MAY OCCUR IN THE SOUTHERN TEXAS PANHANDLE TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS WEDNESDAY AFTERNOON AND NIGHT ACROSS THE NORTH AND NORTHWEST PARTS OF THE PANHANDLES. A FEW STORMS THAT DEVELOP WILL HAVE THE POTENTIAL TO BECOME SEVERE... WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS. ELVATED FIRE WEATHER CONDITIONS WILL DEVELOP THURSDAY THROUGH SUNDAY ACROSS THE PANHANDLES AS DRY AIR AND INCREASING SOUTHERLY WINDS RETURN TO THE ARA. .SPOTTER INFORMATION STATEMENT... SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS IN THE OKLAHOMA AND TEXAS PANHANDLES SHOULD REMAIN ALERT AND BE READY FOR POSSIBLE LIMITED ACTIVATION LATER THIS AFTERNOON OR EVENING...AND ALSO WEDNESDAY AFTERNOON AND EVENING. AREA FIRE MANAGERS AND EMERGENCY OFFICIALS SHOULD BE ALERT FOR ELEVATED FIRE WEATHER CONDITIONS THROUGH EARLY THIS EVENING AND AGAIN THURSDAY THROUGH SUNDAY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 917 PM CDT TUE MAY 31 2011 TXZ019-020-010245- DONLEY TX-COLLINGSWORTH TX- 917 PM CDT TUE MAY 31 2011 ...SIGNIFICANT WEATHER ADVISORY... THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 945 PM CDT FOR COLLINGSWORTH AND DONLEY COUNTIES. AT 917 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE MONITORING A STRONG THUNDERSTORM 13 MILES SOUTH OF HEDLEY...MOVING NORTHEAST AT 15 MPH. STORM INTENSITY IS INCREASING AND SEVERE WEATHER INCLUDING LARGE HAIL MAY DEVELOP RAPIDLY. BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 1016 PM CDT TUE MAY 31 2011 TXZ016-010345- DEAF SMITH TX- 1016 PM CDT TUE MAY 31 2011 ...SIGNIFICANT WEATHER ADVISORY... THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 1045 PM CDT FOR DEAF SMITH COUNTY. AT 1015 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE MONITORING A SEVERE THUNDERSTORM 8 MILES SOUTH OF BOOTLEG...MOVING NORTHEAST AT 30 MPH. STORM INTENSITY IS INCREASING AND SEVERE WEATHER...INCLUDING LARGE HAIL MAY MOVE RAPIDLY INTO DEAF SMITH COUNTY. BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED. PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED. KNS
The Cannon AFB radar (KFDX), 81 km away, was scanning. The volume nearest the first event began at 03:34 UTC.
5 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 313788, 313789, 313790, 313791, 313793.